Flash Flood, Pittsylvania
- When
- June 27, 3:30 PM EST to 6:30 PM EST
- Where
- Pittsylvania County, 10 mi SW of Chatham
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.821, -79.397 (the zone’s center; the record gives no point)
State Road 649 flooded and washed out due to heavy rains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
State Road 649 flooded and washed out due to heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 2:30 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT TUE JUN 27 2006
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
THE END OF THE RAIN IS FINALLY IN SIGHT LATE MORNING ANALYSIS
SHOWED UPPER TROUGH TO THE WEST EVER SO SLOWLY MAKING PROGRESS
EASTWARD...WITH DRY AIR PUNCH ATTEMPTING TO SURGE UP INTO THE CWA
FROM THE SOUTHWEST. TROPICAL LOW COMING ONSHORE INTO NORTH CAROLINA
DELAYING ANY SIGNIFICANT EASTWARD PROGRESSION OF FRONTAL
BOUNDARY...HOWEVER AS LOW TRACKS NORTHWARD THIS EVENING...FRONT WILL
FINALLY SHIFT EAST WITH DRIER AIR MAKING FULL PROGRESS INTO THE
REGION. THUS WILL TAPER POPS FAIRLY QUICKLY TONIGHT WITH NORTHEAST
AREAS LAST TO SEE THE END OF THE RAIN GIVEN TRACK OF SFC SYSTEM.
HAVE SEEN A BIT OF CONVECTION FIRE UP ACRS EASTERN TN IN AREA OF
ENHANCED DIFLUENCE ALOFT WITH APPROACHING JET...AND COULD SEE JUST A
LITTLE BIT OF THIS WORK INTO WESTERN AREAS EARLY ON.
OTHERWISE...ANTICIPATE MAINLY DRY CONDS OVERNIGHT WITH CLEARING.
HOWEVER...WITH AMPLE MOISTURE FROM RECENT HEAVY RAINFALL...LIKELY TO
SEE AREAS OF FOG IF NOT WIDESPREAD DENSE FOG DEVELOPMENT DESPITE
SOME INFLUX OF DRIER AIR. WILL PUNT THE ISSUE OF ANY FOG ADVISORY TO
EVENING SHIFT GIVEN PLENTY OF ONGOING FLOOD PRODUCTS...HOWEVER WILL
CANCEL THE FLASH FLOOD WATCH FOR ROUGHLY THE SOUTHWEST HALF OF THE
AREA GIVEN END OF RAINFALL.
UPR TROUGH FINALLY SHIFTS EAST TOMORROW AND THROUGH FRIDAY...WITH
SLIGHTLY COOLER AIR ALOFT ALLOWING FOR A CONTINUATION OF COOLER
TEMPS...ALTHOUGH WARMER THAN THE LAST FEW DAYS. EXPECT PLENTY OF CU
DEVELOPMENT AS WELL GIVEN ANTECEDENT WET CONDITIONS WHICH SHOULD
HELP HOLD TEMPS IN CHECK ALONG WITH MAIN INSOLATION GOING TO TRY TO
EVAPORATE SFC WATER...AT LEAST INITIALLY.
SFC FRONT LOOKS TO GET HUNG UP AGAIN ACRS THE PIEDMONT THROUGH THE
LATTER HALF OF THE SHORT TERM AS SFC RIDGE OVR THE WESTERN ATLANTIC
REFUSES TO GIVE UP. THIS IN COMBO WITH PIECES OF ENERGY RIDING THRU
THE APPROACHING UPR TROUGH LIKELY TO SPARK AT LEAST ISOLD CONVECTION
TOMORROW AND THURSDAY AFTNS BEFORE SFC RIDGE BUILDS INTO THE AREA ON
FRIDAY...THUS SHUNTING FRONT OFF TO THE EAST AND CUTTING OFF PRECIP
CHANCES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WARMUP ON TAP AS SFC RIDGE TRANSLATES EASTWARD INTO THE WESTERN
ATLANTIC...WITH UPR RIDGING ATTEMPTING TO TAKE HOLD BUT FIGHTING A
RETURN TO EASTERN CONUS TROUGHING AS EVIDENCED BY LATEST ENSEMBLE
GUIDANCE. GIVEN BERMUDA HIGH-TYPE SETUP...ANTICIPATE TEMPS TO BE AT
OR ABOVE NORMAL. HOWEVER...GFS CONTINUES TO ADVERTISE FRONTAL
BOUNDARY STALLING ACRS THE REGION WITH CONTINUED CONVECTIVE CHANCES
THRU MUCH OF THE LATTER HALF OF THE PERIOD. GIVEN MAJOR DIFFERENCES
AMONG VARIOUS MODELS...HAVE FOLLOWED HPC GUIDANCE FOR THE MOST PART
WITH ONLY MINOR TWEAKS TO TEMPS AND POPS.
&&
.AVIATION...
IMPROVING CONDITIONS THRU THE PERIOD...WITH IFR/MVFR CIGS GIVING
WAY TO CLEARING TONIGHT AS SYSTEM FINALLY DEPARTS THE AREA.
HOWEVER...GIVEN PLENTY OF LOW LEVEL MOISTURE AND
CLEARING...ANTICIPATE FOG DEVELOPMENT OVERNIGHT...WITH POTENTIAL
FOR A PERIOD OF LIFR OR EVEN LOWER IN MANY AREAS. CU/STRATOCU
DEVELOPMENT EXPECTED TOMORROW WITH ONLY AN OUTSIDE CHANCE FOR A
FEW TSRA AS UPPER TROUGH APPROACHES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FOR VAZ018>020-022>024-033>035-043>047-058-
059 UNTIL 7 PM TUESDAY.
NC...FLASH FLOOD WATCH FOR NCZ005-006 UNTIL 7 PM TUESDAY.
WV...NONE.
&&
LAWRENCEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 436 AM EDT TUE JUN 27 2006 NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>045- 280845- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE AREA UNTIL 700 PM TODAY. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AGAIN TODAY WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY FLOODING OR HEAVY RAINFALL AMOUNTS TODAY. NCZ006-VAZ035-044>047-058-059-280845- CASWELL-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 436 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 700 PM TODAY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY WITH THE POTENTIAL FOR FLASH FLOODING. ALSO...THERE IS A THREAT FOR SEVERE THUNDERSTORMS...WITH THE POTENTIAL FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT ANY SEVERE WEATHER OR FLOODING TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 10 NE PEARISBURG 37.42N 80.60W
06/27/2006 GILES VA LAW ENFORCEMENT
BIG STONEY CREEK FLOODED...BLOCKING ROUTE 635.
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD PILOT MOUNTAIN 36.38N 80.47W
06/27/2006 SURRY NC COUNTY OFFICIAL
CAMPGROUND EVACUATED FROM RISING WATER.
&&
TWILFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD SALEM 37.29N 80.06W
06/27/2006 CITY OF SALEM VA EMERGENCY MNGR
CITY ROADS CLOSED FROM HIGH WATERS.
&&
TWILFThe Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516298.